Does Abilify cause weight gain?
Question posted by Pamo99 on 28 Nov 2021
Last updated on 4 February 2022 by CobaltRav
For me, it did. I gained 90lbs total and I never had a problem with weight gain before. I am 40yo, 5'9", eat salads for lunch every day, run regularly, walk everywhere, and always was fortunate enough to have a fast metabolism. Abilify changed that. I have been on it for about 2 years.
First six months, I was on 2mg and gained 30lbs. I asked my medical provider about it and she said it's not the med. Fast forward a year and a half later, I am on 5mg of Abilify, am now pre-diabetic (when I never had an issue with blood sugar before), and an additional 60lbs heavier. My medical provider is trying to convince me that it's my metabolism slowing down because of my age and has nothing to do with the drug. I know that it's the only thing that has changed.
I decided that I am weening off this med. It will cause you to be ravenous and so hungry all the time. If you have compulsion issues, it will exacerbate them. Be very careful. While it has helped me mentally in terms of my depression, between the weight gain, compulsive eating (which was never a problem before), and now compulsive shopping (again which was never a problem before), I can't do this anymore.
Do your research. This drug can be dangerous, and what is the point of fixing one problem if will create several more problems? Personally, I am more afraid of diabetes than depression.
Yes, it did with me. I gained 90 pounds and became a type 2 diabetic requiring insulin. It can cause something called metabolic syndrome (it would be easier for you to Google that than me explaining it, sorry, I wouldn't explain it right). I've been told by more than one Dr that Abilify is the least likely to cause major weight gain out of the meds in that drug class, but it does happen. I had to go off Abilify because it made my health go downhill, I stopped it, lost that extra 90 pounds and no longer require insulin, even though I'm still diabetic, but my sugar levels came down significantly. Hopefully you won't have a lot of weight gain on it (if you decide to try it) and it will work for you. Mentally Abilify helped me tremendously, unfortunately it made me physically ill. Best of luck.
Yes it does I gained 2 stone on it when I was told it doesn't cause weight gain x
It didn't for me, although it can. I feel so much better with it that even if it did add 10 pounds to me, I'd still take it.
Good luck on your decision,
As with most, if not all, psychotropic medications Abilify can cause weight changes in some people:
"Very common (10% or more of users): Increased weight (up to 20%)
Common (1% to 10% of users): Anorexia, decreased appetite, increased appetite, weight decreased, weight loss of at least 7%"
It's impossible to predict which way the weight change will go... if you have this side effect at all.
I took Abilify for about 7 years and I didn't gain or lose an ounce.
This means that 80% of patients will not gain weight. Abilify is very energizing for some people and that may be beneficial.
abilify, lipitor, depression, schizophrenia, bipolar disorder, weight loss (obesity/overweight), agitated state, autism, major depressive disorder, weight, schizoaffective disorder
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.